• regina regina
    April 15, 2009
    Is Abilify likely to make you gain weight?
    regina regina
    April 15, 2009

    I have gained about 30 lbs in the last four months and do not want to take a medication that will increase my weight. My doctor started me off on lamactil and that did not work, so she wants me to try abilify, but my weight is one of the reasons i am deppressed!

    READ MORE

FROM OUR EXPERTS

  • Christina Bruni
    Health Guide
    April 15, 2009
    Christina Bruni
    Health Guide
    April 15, 2009

    Hi regina,

     

    I understand how you feel about the weight gain because when I was 20 lbs. overweight I felt like a blob.  Ironically, I would buy skirts, but refused to buy a pair of jeans until I lost the weight.  Go figure.

     

    Abilify is one of the atypicals that causes less weight gain than the other atypicals like Clozaril, Risperdal and Zyprexa, the biggest offender being Zyprexa.  I know someone who was on Zyprexa, switched to Abilify, and lost some of the weight he had gained.  Geodon is also rarely a culprit in weight gain.  Abilify and Geodon are the two drugs least likely to cause significant weight gain.  I've been on Geodon for two years now and haven't gained any weight.

     

    If your doctor wants you to try Abilify, work with her on that.  Remember to follow her dosing directions and take the meds as prescribed for the best effect to alleviate the symptoms.

     

    Regards,

    Christina


FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.